Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 80, NWS Amarillo, TX

July 10, 2019Armstrong County, Texas

NWS Amarillo, TX issued this tornado warning at Jul 10, 2019, 12:58 PM CDT for Armstrong County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2019, 12:58 PM CDT (17:58 UTC)
Expired
Jul 10, 2019, 1:30 PM CDT
In force
32 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Armstrong County, TX

The radar

The Amarillo radar (KAMA), 42 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2427 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WFUS54 KAMA 101758
TORAMA
TXC011-101830-
/O.NEW.KAMA.TO.W.0080.190710T1758Z-190710T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
1258 PM CDT Wed Jul 10 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Southwestern Armstrong County in the Panhandle of Texas...

* Until 130 PM CDT.
    
* At 1258 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 9 miles north of Wayside, or 15 miles southwest
  of Claude, moving southwest at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Armstrong County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3485 10163 3486 10163 3495 10150 3493 10146
      3479 10151
TIME...MOT...LOC 1758Z 030DEG 25KT 3492 10150 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Rutt
1 follow-up statement
891 
WWUS54 KAMA 101827
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
127 PM CDT Wed Jul 10 2019

TXC011-101835-
/O.EXP.KAMA.TO.W.0080.000000T0000Z-190710T1830Z/
Armstrong TX-
127 PM CDT Wed Jul 10 2019

...THE TORNADO WARNING FOR SOUTHWESTERN ARMSTRONG COUNTY WILL EXPIRE
AT 130 PM CDT...
    
The tornadic thunderstorm which prompted the warning has not shown 
any more signs of low level rotation. Therefore, the warning will be 
allowed to expire. Will continue to monitor storms along the 
boundary as new spin ups will be possible. 

Remember, a Severe Thunderstorm Warning still remains in effect for
Southwestern Armstrong County. 

LAT...LON 3485 10163 3486 10163 3495 10150 3493 10146
      3479 10151
TIME...MOT...LOC 1825Z 030DEG 25KT 3476 10161 

$$

DGW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jul 10, 12:37 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 10, 12:37 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1237 PM CDT Wed Jul 10 2019

.AVIATION...18Z TAFS...
VFR conditions will prevail at all TAF sites. There's a chance for
MVFR conditions to occur given the thunderstorm potential. But
have only go VCTS for the TAF sites, as it's too difficult to
pinpoint a time that they will be over the TAF site. So will make
amendments as needed for the storms. Winds will generally be out
of the north for most of the TAF period, and in the 10 to 15kt
range.

Weber

&&

.PREV DISCUSSION... /Issued 1200 PM CDT Wed Jul 10 2019/

UPDATE...
Dewpoints are in the 70s and the Heat Index has already reached
105 over the Palo Duro Canyon Floor. At this point if the
dewpoints hold, there is the potential for Heat Index's to reach
110 across the Canyon Floor and therefore have issued a Heat
Advisory until 8PM this evening. Now if storms develop near or
over the Canyon area, cool outflow winds could shut down the heat
threat and the Advisory may be cancelled early. Will monitor the
observation for other areas as if we start to approach 105 across
the Caprock, further Heat Advisories may be needed.

Weber

PREV DISCUSSION... /Issued 1053 AM CDT Wed Jul 10 2019/

UPDATE...
Some minor tweaks to the pops and added the severe wording to
thunderstorms for this afternoon and evening. Also updated the
winds to better time the wind shift out of the northeast. Looks
like the southwest is still favored for early afternoon storm
initiation, with the northwest, central, and southeast possibly to
follow as new outflow boundaries trigger other storms. Dewpoints
are still holding steady in the low to mid 70s and therefore not
going to rule out storm initiation anywhere today.

Weber

PREV DISCUSSION... /Issued 654 AM CDT Wed Jul 10 2019/

AVIATION...
Some patchy fog exists across the area. Some localized IFR
conditions area, esp near AMA. The stratus and fog is shallow and
should not last very long into the morning. A cold front will
generate SCT thunderstorms this aftn. Timing is somewhat uncertain
and will likely need to be adjusted, but generally there is
potential for storms in the afternoon and evening hours. AMA has
the best chance at being directly impacted. Otherwise, outside of
storms, VFR should prevail the remainder of the period.

PREV DISCUSSION... /Issued 443 AM CDT Wed Jul 10 2019/

SHORT TERM...Today and Tonight.
596 DM+ H5 High center will develop near or just east of the Four
Corners through today leaving the door open for weak S/WVs to enter the
area from the north. In addition, a very weak left front jet exit
region and diffluence may exist across the area as the H25 high
center remains across far W TX. At the SFC, the combination of
favorable easterly upslope and cold front/outflow are expected to
trigger TSTM development in the area later today as
temps/instability increase. Very high dewpoints (when is the last
time you saw Td of 72 at AMA even in early morning), combined
with hot aftn temps will contribute to relatively high instability
this aftn with ML CAPE possibly exceeding 3000 j/kg in the east
(more like 1000-2000 west), although there is significant model
differences in Tds and CAPE. As has been the case the last several
days, wind shear will remain rather low limiting the chance for
long lived/tracked severe storms. Despite warm H5 temps (-6 deg c
or so), severe storms somewhat pulse in nature seem reasonable,
especially given dry mid level layers that could lead to some
wetbulbing within updrafts. This is something that occurred
Tuesday allowing an isolated storm to greatly over achieve on
hail production based on environmental mid level temps alone. That
said, if we don't see rotating updrafts, max hail size would
likely not reach values CAPE alone might suggest. NAM12 has hinted
that enough cold pool will develop with cluster of storms near
the frontal boundary that a small MCS may develop and track across
a portion of the CWA. If that occurs, wind and heavy rainfall
would become the larger threat.

There are huge caveats in place impacting convective potential
today. Given a lack of large scale dynamics, this entire event is
going to be driven by moisture, instability and boundaries. This
could all come together, or it could completely bust (and everything
in between). Confidence in location of the cold front/outflow is
very low given a wide range of model solutions and potential for
outflow from current MCS in NE to push the boundary much faster and
further south than anticipated. 00Z and 06Z NAM look completely
different from each other adding to the uncertainty. Given all this,
the most prudent thing to do seem to be broad brushing 20-40 POPs in
both the AFTN and evening periods with the mention of a potential
for isolated severe storms and heavy rainfall. Of course, timing of
boundaries is also providing some uncertainty in temp forecast, esp
in the north where an earlier arrival of the front and some cloud
cover could combine to limit heating. Significant forecast updates
to increase or decrease convective potential and tweak temps may be
needed today.

MJG

LONG TERM...Thursday through Tuesday.
Most of the potential active weather is expected in the short
term periods of today and tonight. It seems more and more like the
dog days of summer will be the prevailing theme from Thursday
through Tuesday. An upper level ridge of high pressure is forecast
to meander around the southern plains and southern Rockies from
Thursday into early next week with generally dry weather in the
offing for most of the OK and TX Panhandles. The exception will
be across the far wrn and nwrn parts of the fcst area, where
isold showers and tstms may move into that region from northeast
New Mexico during the evening hours from Thursday through Tuesday.
Medium range models disagree on location and strength of the upper
level ridge of high pressure so have continued to side with the
model consensus blend with respect to temps and pops as these
values seem reasonable at this time and were utilized from
Thursday through Tuesday.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                95  65  90  66  93 /  30  40  20  10   0
Beaver OK                  93  65  90  66  94 /  10  20  20  10   0
Boise City OK              89  62  91  64  94 /  20  20  20  20   5
Borger TX                  98  67  93  69  96 /  30  40  20  10   0
Boys Ranch TX              96  65  92  65  96 /  40  40  20  20   0
Canyon TX                  95  64  91  66  94 /  30  30  20  10   0
Clarendon TX               96  68  90  68  92 /  20  30  20  10   0
Dalhart TX                 93  60  91  63  94 /  40  40  20  20   0
Guymon OK                  93  63  91  66  95 /  20  20  20  10   0
Hereford TX                96  64  92  66  94 /  20  20  20  20   0
Lipscomb TX                96  67  90  67  94 /  20  20  20   5   0
Pampa TX                   94  65  89  66  92 /  20  40  20  10   0
Shamrock TX                95  69  90  68  92 /  20  40  20   5   0
Wellington TX              97  70  91  69  92 /  20  40  20   5   0

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
     zones: Palo Duro Canyon.

OK...None.

&&

89/89/89/88/02
Hazardous weather outlook, Jul 10, 4:26 AM CDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
426 AM CDT Wed Jul 10 2019

OKZ001>003-TXZ001>020-317-102100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
426 AM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms are forecast to develop today
and tonight across the Oklahoma and Texas Panhandles. Some storms
will have the potential to become strong to severe, with large
hail and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms will be possible across far western and
northwestern sections of the Oklahoma and Texas Panhandles during
the evening hours from Thursday through Tuesday. Any storms that
develop are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management personnel across the
Oklahoma and Texas Panhandles should remain alert and be ready for
possible activation later today and this evening.

02

In the hours before

Special weather statement, Jul 10, 12:38 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1238 PM CDT Wed Jul 10 2019

TXZ018-101815-
Armstrong TX-
1238 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG COUNTY
UNTIL 115 PM CDT...

At 1237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Claude, moving southwest at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Claude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3503 10163 3506 10162 3518 10138 3518 10135
      3514 10126 3485 10142
TIME...MOT...LOC 1737Z 041DEG 20KT 3509 10142

Rutt

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:25 PM CDTSevere Thunderstorm WarningAMAGray, Roberts48 min
Jul 10, 11:41 AM CDTHeat AdvisoryAMACollingsworth, Randall8 hr
Jul 10, 12:38 PM CDTSpecial Weather StatementAMAArmstrong37 min
Jul 10, 12:50 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall25 min
Jul 10, 1:14 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall46 min
Jul 10, 1:30 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall30 min
Jul 10, 2:51 PM CDTSpecial Weather StatementAMARandall24 min
Jul 10, 3:10 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall36 min
Jul 10, 3:26 PM CDTSpecial Weather StatementAMADeaf Smith19 min
Jul 10, 4:02 PM CDTSpecial Weather StatementAMADeaf Smith28 min
Jul 10, 4:15 PM CDTSevere Thunderstorm WarningAMACarson22 min
Jul 10, 4:58 PM CDTSpecial Weather StatementAMAPotter32 min
Jul 10, 5:18 PM CDTSevere Thunderstorm WarningAMAOldham, Potter57 min
Jul 10, 5:38 PM CDTSevere Thunderstorm WarningAMACarson, Moore, Potter52 min
Jul 10, 5:54 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter66 min
Jul 10, 6:28 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham51 min
Jul 10, 6:48 PM CDTSevere Thunderstorm WarningAMADallam, Hartley34 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.